Alert archive / Alabama / Hard Freeze Warnings in 2009

Hard Freeze Warning 2, NWS Mobile, AL

January 15, 200910 counties in Alabama; 5 counties in Mississippi

NWS Mobile, AL issued this hard freeze warning at Jan 15, 2009, 12:10 PM CST for 10 counties in Alabama; 5 counties in Mississippi. It took effect at Jan 16, 2009, 11:00 PM CST. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 15, 2009, 12:10 PM CST (18:10 UTC)
In effect from
Jan 16, 2009, 11:00 PM CST
Expired
Jan 17, 2009, 9:00 AM CST
In force
10 hr
Issued by
NWS Mobile, AL

Counties Butler County, AL, Choctaw County, AL, Clarke County, AL, Conecuh County, AL, Covington County, AL, Crenshaw County, AL, Escambia County, AL, Monroe County, AL, Washington County, AL, Wilcox County, AL, George County, MS, Greene County, MS, Perry County, MS, Stone County, MS, Wayne County, MS

The radar

The Mobile radar (KMOB), 96 km from the middle of the area, began a volume at 18:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 6.2 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2009-01-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2009-01-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1362 m above ground
0-6 km bulk shear
0 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this hard freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this hard freeze warning went out at Jan 15, 4:50 AM CST, 7 hours 20 minutes earlier.

Area forecast discussion, Jan 15, 4:50 AM CST, 7 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
450 AM CST THU JAN 15 2009

.SHORT TERM (TODAY AND TONIGHT)...THE TIMING OF THE NEXT COLD FRONT
LOOKS TO BE 3 TO 6 HOURS LATER THIS MORNING THAN YESTERDAY...AS PER
THE LATEST SFC MAP AND GFS SOLUTION. IN THE WAKE OF THE ARCTIC FRONT
A VERY COLD AIRMASS WILL SHIFT SOUTH OVER THE REGION GIVING WAY TO
THE COLDEST TEMPERATURES ACROSS THE CENTRAL GULF COAST REGION FOR
THIS WINTER SEASON SO FAR. AS A RESULT A HARD FREEZE WARNING WILL
CONTINUE FOR TONIGHT GENERALLY FOR ALL AREAS NORTH OF THE I-10
CORRIDOR OR INLAND COUNTIES IN THE CWFA. MAIN OTHER CONCERN WILL BE
WIND CHILLS FALLING INTO THE SINGLE DIGITS INLAND AFTER MIDNIGHT
TONIGHT CONTINUING THROUGH AROUND 9 AM FRI MORNING. AS FOR
TEMPS...WE WENT A TAD LOWER THAN THE CURRENT MAVMOS FOR HIGHS TODAY
DUE TO INCREASED MIXING AND COLD AIR ADVECTION THIS AFTERNOON AND
PERSISTENCE AND STAYED CLOSE TO THE CURRENT MAV GUIDANCE FOR MINS
TONIGHT.  /32

.LONG TERM (FRIDAY THROUGH NEXT THURSDAY)...THE CENTER OF THE ARCTIC
HIGH PRESSURE SYSTEM WILL SETTLE SOUTHWARD TO THE GULF
COAST...ALTHOUGH MODIFYING A BIT AS IT MOVES INTO THE DEEP SOUTH IT
WILL STILL BE FAIRLY COLD...ESPECIALLY FOR THESE PARTS.  WITH WINDS
DECOUPLING/DIMINISHING FRIDAY AFTERNOON AND EVENING...WE EXPECT THE
TEMPS TO DROP OFF BELOW FREEZING FAIRLY QUICKLY OVER THE INLAND
AREAS AND FOLLOW SUIT ALONG AND SOUTH OF INTERSTATE 10 IN THE LATE
EVENING AND OVERNIGHT HOURS.  WE ISSUED A HARD FREEZE WATCH FOR
FRIDAY NIGHT AND INTO SATURDAY MORNING...AND WE BROUGHT IT DOWN INTO
THE COASTAL ZONES...ALTHOUGH HARD FREEZE CONDITIONS PROBABLY WONT
HAPPEN ALONG THE BARRIER ISLAND AND BEACHES.  THE REASON WE BROUGHT
THE HARD FREEZE WATCH FRIDAY NIGHT INTO SATURDAY MORNING SOUTH INTO
THOSE ZONES IS THAT AREAS LIKE GRAND BAY...LOXLEY...ROBERTSDALE...
BEULAH...BELFOREST...AND A BIG CHUNK OF THE EGLIN RESERVATION NORTH
OF NICEVILLE COULD VERY WELL DROP INTO THE UPPER TEENS FRIDAY
NIGHT.  BEYOND THE VERY COLD TEMPS FRIDAY NIGHT INTO SATURDAY
MORNING...THE RIDGE PASSES TO THE EAST SATURDAY NIGHT AND WE START
TO SEE A WARM-UP BY SUNDAY...AND EVEN A SMALL CHANCE OF RAIN LATE IN
THE WEEKEND AS A SHORTWAVE MOVES ACROSS THE TN RIVER VALLEY REGION
AND A WEAKER FRONTAL SYSTEM SLIDES SOUTH ACROSS OUR AREA.  THE REST
OF THE FORECAST REMAINS DRY WITH COOL-ISH TEMPS AND A COOL NORTHWEST
UPPER FLOW THROUGH THE MIDDLE OF NEXT WEEK AS THE LARGE TROUGH WORKS
ITS WAY SLOWLY OFF THE EAST COAST.  /05

&&

.MARINE...A STRONG ARCTIC COLD FRONT WILL SOUTH OVER THE MARINE AREA
LATER TODAY AND TONIGHT. SMALL CRAFT SHOULD EXERCISE CAUTION TODAY
WITH A SMALL CRAFT ADVISORY BEGINNING AROUND 6 PM TONIGHT CONTINUING
THROUGH 18Z FRIDAY. THIS ADVISORY MAY NEED TO BE EXTENDED FOR THE
OFFSHORE ZONES FRIDAY AFTERNOON. NORTHERLY WINDS AND SEAS WILL
STEADILY BUILD AND BECOME GUSTY LATE THIS MORNING THROUGH FRIDAY
MORNING AS VERY COLD AIR MOVES SOUTH ACROSS THE NORTH CENTRAL GULF.
NORTHERLY WINDS AND SEAS WILL SLOWLY SUBSIDE FRIDAY NIGHT THROUGH
EARLY SATURDAY MORNING AS THE RIDGE OF HIGH PRESSURE SETTLES OVER
THE REGION. NORTHERLY WINDS AND SEAS WILL BUILD LATE SUNDAY INTO
MONDAY AS ANOTHER COLD FRONT MOVES SOUTH ACROSS THE REGION. /32

&&

.AVIATION...VFR CONDITIONS THROUGH TONIGHT. NORTHERLY WINDS INCREASE
LATER TODAY AND TONIGHT.  /32

&&

.FIRE WEATHER...STILL WORKING ON THE FIRE WEATHER PACKAGE.  LOOKS
LIKE THE RED FLAG WARNING FOR TOMORROW IS A SLAM DUNK FOR ALABAMA
AND NORTHWEST FLORIDA...SO WILL BE UPGRADING THE FIRE WEATHER WATCH
FOR THOSE AREAS.  MINIMAL RH MARGINAL AT BEST OVER ALABAMA TODAY...A
LITTLE CLOSER TO THE CRITERIA OVER FLORIDA AND WILL LEAVE THE RED
FLAG GOING FOR THOSE ZONES.  /05

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      52  22  42  20 /  00  00  00  00
PENSACOLA   51  25  45  23 /  00  00  00  00
DESTIN      53  27  46  26 /  00  00  00  00
EVERGREEN   48  18  40  16 /  00  00  00  00
WAYNESBORO  46  17  39  16 /  00  00  00  00
CAMDEN      45  16  35  16 /  00  00  00  00

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...HARD FREEZE WARNING FROM 11 PM THURSDAY TO 9 AM FRIDAY FOR THE
     FOLLOWING ZONES: BUTLER...CHOCTAW...CLARKE...CONECUH...
     COVINGTON...CRENSHAW...ESCAMBIA...MONROE...UPPER BALDWIN...
     UPPER MOBILE...WASHINGTON...AND WILCOX.

     RED FLAG WARNING FROM 9 AM FRIDAY TO 9 PM FRIDAY FOR THE
     FOLLOWING ZONES: BUTLER...CHOCTAW...CLARKE...CONECUH...
     COVINGTON...CRENSHAW...ESCAMBIA...LOWER BALDWIN...LOWER
     MOBILE...MONROE...UPPER BALDWIN...UPPER MOBILE...
     WASHINGTON...AND WILCOX.

     HARD FREEZE WATCH FROM 11 PM FRIDAY TO 9 AM SATURDAY FOR THE
     FOLLOWING ZONES: BUTLER...CHOCTAW...CLARKE...CONECUH...
     COVINGTON...CRENSHAW...ESCAMBIA...LOWER BALDWIN...LOWER
     MOBILE...MONROE...UPPER BALDWIN...UPPER MOBILE...
     WASHINGTON...AND WILCOX.

FL...FIRE WEATHER WATCH FROM NOON THURSDAY TO 6 PM THURSDAY FOR THE
     FOLLOWING ZONES: COASTAL ESCAMBIA...COASTAL OKALOOSA...
     COASTAL SANTA ROSA...INLAND ESCAMBIA...INLAND OKALOOSA...
     AND INLAND SANTA ROSA.

     HARD FREEZE WARNING FROM 11 PM THURSDAY TO 9 AM FRIDAY FOR THE
     FOLLOWING ZONES: INLAND ESCAMBIA...INLAND OKALOOSA...AND
     INLAND SANTA ROSA.

     HARD FREEZE WATCH FROM 11 PM FRIDAY TO 9 AM SATURDAY FOR THE
     FOLLOWING ZONES: COASTAL ESCAMBIA...COASTAL OKALOOSA...
     COASTAL SANTA ROSA...INLAND ESCAMBIA...INLAND OKALOOSA...
     AND INLAND SANTA ROSA.

     RED FLAG WARNING FROM 9 AM FRIDAY TO MIDNIGHT SATURDAY FOR THE
     FOLLOWING ZONES: COASTAL ESCAMBIA...COASTAL OKALOOSA...
     COASTAL SANTA ROSA...INLAND ESCAMBIA...INLAND OKALOOSA...
     AND INLAND SANTA ROSA.

MS...HARD FREEZE WARNING FROM 11 PM THURSDAY TO 9 AM FRIDAY FOR THE
     FOLLOWING ZONES: GEORGE...GREENE...PERRY...STONE...AND
     WAYNE.

     HARD FREEZE WATCH FROM 11 PM FRIDAY TO 9 AM SATURDAY FOR THE
     FOLLOWING ZONES: GEORGE...GREENE...PERRY...STONE...AND
     WAYNE.

GM...SMALL CRAFT ADVISORY FROM 6 PM THURSDAY TO NOON FRIDAY FOR THE
     FOLLOWING ZONES: COASTAL WATERS FROM DESTIN TO PENSACOLA FL
     OUT 20 NM...COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA
     MS OUT 20 NM...MOBILE BAY...WATERS FROM DESTIN TO PENSACOLA
     FL FROM 20 TO 60 NM...AND WATERS FROM PENSACOLA FL TO
     PASCAGOULA MS FROM 20 TO 60 NM.

&&

32/ESBENSEN
05/GARMON
Hazardous weather outlook, Jan 15, 5:00 AM CST, 7 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
500 AM CST THU JAN 15 2009

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-161200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
500 AM CST THU JAN 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MISSISSIPPI...SOUTHWEST ALABAMA...THE WESTERN FLORIDA
PANHANDLE...AND THE ADJACENT GULF COASTAL WATERS OF ALABAMA AND
NORTHWEST FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

A STRONG ARCTIC COLD FRONT WILL MOVE SOUTH ACROSS THE FORECAST AREA
THIS AFTERNOON AND OVER THE MARINE AREA DURING THE LATE AFTERNOON
AND EARLY EVENING HOURS.

A HARD FREEZE IS EXPECTED TONIGHT...GENERALLY NORTH OF THE I-10
CORRIDOR. LOW TEMPERATURES FALLING INTO THE UPPER TEENS TO LOWER 20S
CAN BE EXPECTED BY FRIDAY MORNING. COLD ARCTIC AIR WILL REMAIN
THROUGH SATURDAY MORNING...WITH ANOTHER HARD FREEZE LIKELY OVER THE
SAME AREAS FRIDAY NIGHT...POSSIBLY OCCURRING FURTHER SOUTH TO NEAR
THE IMMEDIATE COAST.

A STRONG NORTHERLY WIND FLOW IN THE WAKE OF THE COLD FRONT WILL GIVE
WAY TO HAZARDOUS BOATING CONDITIONS FOR SMALL CRAFT THROUGH TONIGHT.
A SMALL CRAFT ADVISORY IS IN EFFECT FOR TONIGHT AND EARLY FRIDAY.

MINOR RIVER FLOODING WILL CONTINUE TODAY ACROSS SOUTHWEST ALABAMA
ALONG PORTIONS OF THE TOMBIGBEE RIVER.

THE DRY AIRMASS WILL ENHANCE THE RISK FOR WILDFIRES TODAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

DRY AIR WILL ENHANCE THE RISK FOR WILDFIRES ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER AND EMERGENCY MANAGEMENT ACTIVATION FOR SEVERE WEATHER
OPERATIONS IS NOT ANTICIPATED AT THIS TIME.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 14, 8:44 PM CSTHard Freeze WarningMOBButler, Choctaw, Clarke, Conecuh, Covington, Crenshaw and 4 more36 hr
Jan 15, 3:56 AM CSTSmall Craft AdvisoryMOB32 hr
Jan 15, 4:41 AM CSTHard Freeze WatchMOBButler, Choctaw, Clarke, Conecuh, Covington, Crenshaw and 4 more7 hr
Jan 15, 6:08 AM CSTRed Flag WarningMOBButler, Choctaw, Clarke, Conecuh, Covington, Crenshaw and 4 more42 hr
Jan 15, 2:42 PM CSTFire Weather WatchMOBButler, Choctaw, Clarke, Conecuh, Covington, Crenshaw and 4 more38 hr
Jan 15, 6:08 AM CSTRed Flag WarningMOB12 hr

Nearby

Hard Freeze Warnings in Alabama, 2009Hard Freeze Warnings in Mississippi, 2009Hard Freeze Warnings in Florida, 2009Every hard freeze warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.